By Bruce V. Voss, M.D.
Another area of medical intervention that seems to be popular is the muscular/skeletal area. It seems that the drug companies aren't satisfied with battling each other over physician recognition and keeping that conflict in the office/hospital realm. Now they have resorted to recruiting the lay public in their fight. So, what you may see in the local daily newspapers in this country is company "X" advertising their prescription drugs in favor of their competitor's drug. Is this healthy? I doubt that having- the patient act as an agent of the company and be-inning to doctor "shop" until they find an M.D. who will give them the drug they think they want is healthy. It seems that a lot of money is spent on curing the muscle aches and pains we all are subject to. Unfortunately for the drug companies, the OTC (over-the-counter, i.e., non-prescription) crowd has empowered competitors to mass produce the popular non-steroidal anti-inflammatory drugs (NSAIDS) lbuprofen and all of its pharmacological look a-likes. When you add to the NSAIDS the other available analgesics, you end up with quite a laundry list of drugs. These medications are given for general aches and pains, spasms, strains, sprains and almost any other muscular malady. Contained in the list are the aspirin and acetaminophen (Tylenol) type of agents, with and without codeine, the whole series of NSAIDS, i.e. ibuprofen, naproxen, ketrolac, etc., the narcotics (synthetic) and narcotics in combination with salicylates (aspirin), the non narcotic and anxiolytic (anxiety relief) agents, i.e. Darvocet, Fiorinal (barbiturate-based), and Parafon Forte. To this list, you also need to add muscle relaxants like Robaxin, Flexoril, and Soma. Not uncommonly, some patients will also receive a benzodiazepine (anxiolytic), like Valium, to help with their muscle spasms and anxiety. Not to be neglected, a very potent class of medications called steroids is sometimes prescribed. These can be in combination with many of the above listed agents or they can be used alone. Again, because this list is so extensive and the combinations so varied, almost any type of side effect and reaction can be found. You need to check with your physician or pharmacist about the wisdom of diving with the above mentioned drugs. In particular, the class of drugs called steroids can have some nasty side effects, to include fluid retention, electrolyte loss, and avascular necrosis of the femoral head (cellular death of the head of the upper leg where it joins the hip socket). Some studies showed rates of dysparic osteonecrosis (avascular necrosis) from 2.7% to 80%. The higher rates were with saturation divers, deep helium (greater than 500 fsw/150 msw) dives, and divers with numerous DCS events. Steroids can also lead to increased susceptibility to hyperbaric oxygen toxicity and infections.
Another large area of medical management that may impact on divers are the endocrine/metabolic systems. This runs the gamut from diabetes to thyroid dysfunction. This can also encompass fertility agents, cholesterol lowering agents, hormonal manipulation, i.e. antibiotic steroids, oral contraceptives, and thyroid preparations. Out of this laundry list of conditions, nothing has probably prompted more debate and research than diabetes.
The issue really is should a person who has to artificially control his/her blood sugar be diving? In that vein, should that person be sport diving or partaking in technical diving if not fully aware of the ramifications of low blood sugar (hypoglycemia) or high sugar (hyperglycemia). The stress response and its effect on blood sugar and the implications for the diver's partners/friends is paramount. To start with, DAN (Divers Alert Network) recently launched a research project to delve into the problem of diabetes mellitus (DM) and the sport diver'. In the Alert Diver magazine (DAN), the Undersea and Hyperbaric Medicine Society (UHMS) is quoted as being supportive of divers with diabetes mellitus. The exceptions they make are: (1) no history of severe hypoglycemia in the last 12 months (loss of consciousness, seizures or requiring assistance of others), (2) patients with advanced secondary complications (i.e., disease of the eyes, nervous system or heart disease), (3) patients who are unaware of hypoglycemia (lacking stress symptoms), and (4) patients who do not have adequate control of their diabetes or do not understand the relationship between exercise and diabetes. Clearly, there are divers who dive regularly with diabetes and have enjoyable dives. Should they be diving deep, that is greater than I 10- 1 30 fsw/33-39 msw? Since we as individuals still have the free-will to risk our lives pursuing our dreams and adventures, there will undoubtedly be someone who says he/she can dive with diabetes. Well, I don't necessarily disagree, but does that same diver also have the right to put you or I at risk? That is a difficult question to answer. I would say that if I knew my diving buddy had diabetes and I chose to dive with him, then I also assume the risks and can't complain. Anyway, if you want to participate in the DAN study or have questions about diving and diabetes, call DAN at Duke University (919-684-2948). With respect to the cholesterol lowering drugs, one side effect they may have is neurologic. This can present itself as dizziness, fatigue, even numbness in the extremities can occur. This is not unlike thyroid dysfunction and, in fact, with thyroid replacement, if the patient receives too much, he/she can become hypermetabolic. That is not the way to have an enjoyable dive at 200 fsw/60 msw. But admittedly in the past, some physicians have prescribed thyroid replacement hormone to increase the metabolic rate and help the patients to lose weight. So if the hormone isn't being used for actual hormonal replacement, it might be advisable to dive when not under the influence or effects of the exogenous (supplemental) hormone. If it is for replacement, then the prudent diver would check with his/her physician about the actual drug levels (which should be done on a regular basis) and then the scenario of superimposing a hyperbaric situation on top of that. It has been shown that oxygen toxicity is enhanced with increased thyroid hormone and when that causes the patient to be hypermetabolic, this scenario could spell disaster. In terms of oral contraceptives, these should cause some concern since, theoretically at least, they can cause an increase in blood coagulation (clotting) in the veins and if combined with smoking, they greatly enhance the risk of heart attack in women who are over 35 years of age. But as far as the hypercoagulation ability goes, its effect would also manifest as an increased risk of decompression sickness. Though this has not yet been supported by well designed clinical trials.
The above listed agents and drugs should not be construed as an all inclusive or all encompassing list'. There are some that are not mentioned for obvious reasons, i.e. anti seizure medications. Some aren't listed also because of the data being so minuscule or the disease itself being a contraindication to diving, i.e. ophthalmologic agents for glaucoma, etc.
Also, areas I haven't touched on at all are the medications/drugs that you can buy at the health food store. Massive doses of certain vitamins, i.e. vitamin A, can mimic some pathologic states and large doses of certain amino acids have in the past caused syndromes of muscle aches and sleep disorders, as well as severe metabolic disorders and acid base imbalances. So, health food supplements can cause a lot of problems if taken in an unwise/uninformed fashion. In essence, the bottom line rule is that you as the diver should understand the effects of the medications you are taking and have an appreciation for those effects at depth as well as the risk you not only assume but also impose on others. Therefore, you are obligated to be informed about the drugs you are taking and that can be done through your prescribing physician or a knowledgeable pharmacist. Remember, God protects fools and drunks, and once I've been informed, I am no longer a fool, that is, devoid of knowledge.
References- (For both part I and part 2)